IDEAS home Printed from https://ideas.repec.org/p/cor/louvrp/1176.html
   My bibliography  Save this paper

Consistent Bayesian aggregation

Author

Listed:
  • MONGIN, P.

Abstract

The paper investigates the aggregation of first of all nonatomic subjective probabilities, second Savagean orderings, subject to the twofold consistency constraint that: (i) the aggregate is a subjective probability or a Savagean ordering, respectively; (ii) it satisfies the Pareto principle. Throughout the paper aggregation is viewed as a single profile exercise. In the case of nonatomic probabilities affine aggregative rules are the only solutions to the consistency problem; the coefficient sign may be determined by applying the stronger Pareto conditions (Propositions 1 and 2) . Speeial unanimity properties result from the assumption of nonatomicity (Proposition 3) . In the case of Savage an orderings even the existence of consistent solutions becomes a problem (Example 3). Under Pareto-indifference alone, as well as under any other Pareto condition when some minimum unanimity condition holds, solutions have to satisfy the overdetermined constraint that both the aggregate utility and the aggregate probability are affine in terms of the corresponding individual items (Propositions 4 and 6). This uniqueness result is shown to imply two Impossibility Theorems. Under Pareto indifference, as well as Weak Pareto when minimum unanimity prevails, affinely independent probabilities or utilities lead to some form of dictatorship (Proposition 5). Under Strong Pareto and minimum agreement the same independence assumptions lead to sheer impossibility unless either the utilities or the probabilities, respectively, are identical (Proposition 7). Nontrivial affine decompositions may exist in case of affine dependence (Example 4).
(This abstract was borrowed from another version of this item.)

Suggested Citation

  • Mongin, P., 1995. "Consistent Bayesian aggregation," CORE Discussion Papers RP 1176, Université catholique de Louvain, Center for Operations Research and Econometrics (CORE).
  • Handle: RePEc:cor:louvrp:1176
    Note: In : Journal of Economic Theory, 6 (2), 313-351, 1995
    as

    Download full text from publisher

    File URL: http://dx.doi.org/10.1006/jeth.1995.1044
    Download Restriction: no

    Other versions of this item:

    More about this item

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:cor:louvrp:1176. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Alain GILLIS). General contact details of provider: http://edirc.repec.org/data/coreebe.html .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.